Frequency of Postoperative Allergic Contact Dermatitis to Topical Antibiotics

Michael T. Gette, James G. Marks, Mary E. Maloney

Research output: Contribution to journalArticle

64 Citations (Scopus)

Abstract

Background and Design.— Topical antibiotics are one of the most common causes of allergic contact dermatitis and are frequently used in postoperative wound care. We prospectively followed up patients having cutaneous surgery to determine the frequency of allergic contact dermatitis to topical antibiotics used on postoperative wound care. Results.— Nine (4.2%) of 215 patients who had undergone surgery who were using a topical antibiotic had an eruption develop postoperatively that was consistent with an allergic contact dermatitis from the topical antibiotic. Seven of the nine patients agreed to patch testing with the standard tray and selected topical antibiotics. Five patients had a positive patch test to neomycin sulfate and four had a positive patch test to bacitracin. The frequency of allergic contact dermatitis proved by patch testing to neomycin and bacitracin is five (5.3%) of 94 and four (2%) of 198, respectively, in the patients who used these antibiotics. All proved sensitivities to bacitracin occurred in patients using a topical antibiotic that also contained neomycin and were patch tested positive to the neomycin. No patients using only pure bacitracin had allergic contact dermatitis. Conclusions.— Allergic contact dermatitis to a topical antibiotic, especially neomycin, should be considered in any patient who has development of a dermatitis after cutaneous surgery. Because of the frequency of allergic contact dermatitis, neomycin-containing antibiotics should be avoided in postoperative wound care.

Original languageEnglish (US)
Pages (from-to)365-367
Number of pages3
JournalArchives of dermatology
Volume128
Issue number3
DOIs
StatePublished - Mar 1992

Fingerprint

Allergic Contact Dermatitis
Neomycin
Anti-Bacterial Agents
Bacitracin
Postoperative Care
Dermatologic Surgical Procedures
Patch Tests
Wounds and Injuries
Dermatitis

All Science Journal Classification (ASJC) codes

  • Dermatology

Cite this

Gette, Michael T. ; Marks, James G. ; Maloney, Mary E. / Frequency of Postoperative Allergic Contact Dermatitis to Topical Antibiotics. In: Archives of dermatology. 1992 ; Vol. 128, No. 3. pp. 365-367.
@article{90b8fe34a33b4bde94e2e4e8dfba1fb7,
title = "Frequency of Postoperative Allergic Contact Dermatitis to Topical Antibiotics",
abstract = "Background and Design.— Topical antibiotics are one of the most common causes of allergic contact dermatitis and are frequently used in postoperative wound care. We prospectively followed up patients having cutaneous surgery to determine the frequency of allergic contact dermatitis to topical antibiotics used on postoperative wound care. Results.— Nine (4.2{\%}) of 215 patients who had undergone surgery who were using a topical antibiotic had an eruption develop postoperatively that was consistent with an allergic contact dermatitis from the topical antibiotic. Seven of the nine patients agreed to patch testing with the standard tray and selected topical antibiotics. Five patients had a positive patch test to neomycin sulfate and four had a positive patch test to bacitracin. The frequency of allergic contact dermatitis proved by patch testing to neomycin and bacitracin is five (5.3{\%}) of 94 and four (2{\%}) of 198, respectively, in the patients who used these antibiotics. All proved sensitivities to bacitracin occurred in patients using a topical antibiotic that also contained neomycin and were patch tested positive to the neomycin. No patients using only pure bacitracin had allergic contact dermatitis. Conclusions.— Allergic contact dermatitis to a topical antibiotic, especially neomycin, should be considered in any patient who has development of a dermatitis after cutaneous surgery. Because of the frequency of allergic contact dermatitis, neomycin-containing antibiotics should be avoided in postoperative wound care.",
author = "Gette, {Michael T.} and Marks, {James G.} and Maloney, {Mary E.}",
year = "1992",
month = "3",
doi = "10.1001/archderm.1992.01680130079009",
language = "English (US)",
volume = "128",
pages = "365--367",
journal = "JAMA Dermatology",
issn = "2168-6068",
publisher = "American Medical Association",
number = "3",

}

Frequency of Postoperative Allergic Contact Dermatitis to Topical Antibiotics. / Gette, Michael T.; Marks, James G.; Maloney, Mary E.

In: Archives of dermatology, Vol. 128, No. 3, 03.1992, p. 365-367.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Frequency of Postoperative Allergic Contact Dermatitis to Topical Antibiotics

AU - Gette, Michael T.

AU - Marks, James G.

AU - Maloney, Mary E.

PY - 1992/3

Y1 - 1992/3

N2 - Background and Design.— Topical antibiotics are one of the most common causes of allergic contact dermatitis and are frequently used in postoperative wound care. We prospectively followed up patients having cutaneous surgery to determine the frequency of allergic contact dermatitis to topical antibiotics used on postoperative wound care. Results.— Nine (4.2%) of 215 patients who had undergone surgery who were using a topical antibiotic had an eruption develop postoperatively that was consistent with an allergic contact dermatitis from the topical antibiotic. Seven of the nine patients agreed to patch testing with the standard tray and selected topical antibiotics. Five patients had a positive patch test to neomycin sulfate and four had a positive patch test to bacitracin. The frequency of allergic contact dermatitis proved by patch testing to neomycin and bacitracin is five (5.3%) of 94 and four (2%) of 198, respectively, in the patients who used these antibiotics. All proved sensitivities to bacitracin occurred in patients using a topical antibiotic that also contained neomycin and were patch tested positive to the neomycin. No patients using only pure bacitracin had allergic contact dermatitis. Conclusions.— Allergic contact dermatitis to a topical antibiotic, especially neomycin, should be considered in any patient who has development of a dermatitis after cutaneous surgery. Because of the frequency of allergic contact dermatitis, neomycin-containing antibiotics should be avoided in postoperative wound care.

AB - Background and Design.— Topical antibiotics are one of the most common causes of allergic contact dermatitis and are frequently used in postoperative wound care. We prospectively followed up patients having cutaneous surgery to determine the frequency of allergic contact dermatitis to topical antibiotics used on postoperative wound care. Results.— Nine (4.2%) of 215 patients who had undergone surgery who were using a topical antibiotic had an eruption develop postoperatively that was consistent with an allergic contact dermatitis from the topical antibiotic. Seven of the nine patients agreed to patch testing with the standard tray and selected topical antibiotics. Five patients had a positive patch test to neomycin sulfate and four had a positive patch test to bacitracin. The frequency of allergic contact dermatitis proved by patch testing to neomycin and bacitracin is five (5.3%) of 94 and four (2%) of 198, respectively, in the patients who used these antibiotics. All proved sensitivities to bacitracin occurred in patients using a topical antibiotic that also contained neomycin and were patch tested positive to the neomycin. No patients using only pure bacitracin had allergic contact dermatitis. Conclusions.— Allergic contact dermatitis to a topical antibiotic, especially neomycin, should be considered in any patient who has development of a dermatitis after cutaneous surgery. Because of the frequency of allergic contact dermatitis, neomycin-containing antibiotics should be avoided in postoperative wound care.

UR - http://www.scopus.com/inward/record.url?scp=0026575524&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0026575524&partnerID=8YFLogxK

U2 - 10.1001/archderm.1992.01680130079009

DO - 10.1001/archderm.1992.01680130079009

M3 - Article

C2 - 1532297

AN - SCOPUS:0026575524

VL - 128

SP - 365

EP - 367

JO - JAMA Dermatology

JF - JAMA Dermatology

SN - 2168-6068

IS - 3

ER -